Severe odynophagia in a patient developing after azithromycin intake: a case report
Related Experiment Videos
Umit Akyuz1, Yusuf Erzin, Fevzi Firat Yalniz
1Department of Gastroenterology, Yeditepe University Medical Faculty, Devlet Yolu Cad 102-104 34752 Kozyatagi, Istanbul, Turkey. dryusuferzin@yahoo.com.
Introduction:
Drug-induced esophageal ulcers most commonly cause heartburn, midsternal pain and dysphagia. In our clinic azithromycin is a relative widely used antibiotic for respiratory tract infections and otitis media because of its activity against Haemophilus influenzae and atypical pathogens, and its ease of administration. After a thorough search in Pubmed the present case is the first one to report azithromycin-induced esophageal ulcer and associated symptoms in the literature.
Case Presentation:
A 61-year-old Caucasian man was admitted to our endoscopy unit for the investigation of odynophagia and retrosternal pain of new onset. His past medical history was unremarkable but had used azithromycin 500 mg/d for three days in the previous week. An upper endoscopy revealed an extensive serpiginous midesophageal ulcer in the presence of a normal squamocolumnar junction and biopsies from the edges and center of the lesion disclosed no neoplasia or infectious causes but a dense acute inflammatory infiltrate. The patient was put on a liquid diet, sucralfate proton pump inhibitor treatment and was symptom-free within two weeks. After four weeks on therapy a repeated upper endoscopic control examination demonstrated normal findings.
Conclusion:
To our knowledge this is the first such a case of azithromycin -induced esophageal ulceration. We think that a little time taken by the physician to warn the patients for taking every oral drug with sufficient amount of water might prevent this kind of complications.
Related Concept Videos
Peptic Ulcer Disease IV: Management
The therapeutic approach involves ensuring adequate rest, implementing drug therapy, promoting smoking cessation, making dietary modifications, and emphasizing long-term follow-up care.
Pharmacological management
The prevailing therapy for peptic ulcers involves a combination of managing the patient's current medication...
Tonsillitis II: Management
Esophageal Perforation-II: Clinical Manifestations and Management
Clinical Manifestations:
Peptic Ulcer Disease III: Clinical Manifestations and Complications
Gastritis III: Clinical Manifestations and Management
Clinical manifestations of acute gastritis
The patient with acute gastritis may have a rapid onset of symptoms, such as epigastric pain or discomfort, dyspepsia, anorexia, hiccups, or nausea and vomiting, which can last from a few hours to a few days. Erosive or hemorrhagic gastritis may cause bleeding, which may manifest as blood in vomit or as...
Gastroesophageal Reflux Disease II: Clinical Features and Management
Clinical Manifestations
GERD presents itself in a multitude of ways, with symptoms varying from person to person. The hallmark symptoms are...